Heart Rhythm Community
Can Inappropriate Sinus Tachycardia (IST) cause Presyncope/Syncope?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can Inappropriate Sinus Tachycardia (IST) cause Presyncope/Syncope?

I finally had three Presyncopes with the 30 day event monitor..one in the afternoon today, and one each yesterday and day before in the evening. They all happened within an hr of eating the same type of food. I felt very sick and had bad palpitations just before the presyncopes...HR was mostly 140's-160's ( one time it was even higher like 170-s-190s, according to my HR app). I was able to capture the episodes today and yesterday but couldn't record the actual episode day before as the monitor was already full during it ( Though I made many recordings just before it).
When I called Cardionet to transfer them, the techs said that it was not urgent enough to call the doctor and that the doctor will see the recordings within 24 hrs..so I'm guessing I had Sinus tachycardia during these episodes and not an arrhythmia ? Couldn't take BP  for 10-15 min afterwards as the BP must have gone low enough to cause the presyncopes.
I have been reading about IST ( My EP said that I have Inappopriate Sinus Tachycardia) and have found conflicting information about it. Can IST cause Presyncope/Syncope? Is this Neurocardiogenic Syncope (NCS)? Thank you!
14 Comments Post a Comment
Blank
Avatar_f_tn
Yes, IST can cause presyncope and syncope.

http://en.wikipedia.org/wiki/Inappropriate_sinus_tachycardia
Blank
Avatar_f_tn
Thank you for your reply :) I did read that article and some others which say that IST can cause presyncopes and Syncope. When I last talked to my EP about a week ago, he told me that I have IST. He also said that IST doesnot cause Syncope and that there is something else causing all this. That is why I'm confused!??? (I have had many episodes of presyncope and Syncope over the years).
Blank
Avatar_f_tn
Well there is definitely evidence that IST "can" cause pre syncope or syncope but it may not be common.  I don't think your EP can rule in/out that the IST is/isn't causing your syncope episodes until they are caught on a monitor, so the dr can see what your heart is doing at that time, and it sounds like you have managed to do that.  Can you call the doctors office  today to confirm you caught a syncope episode on the monitor and check whether they received that information? At that time you could also inquire about the arrhythmia captured and whether you need to continue wearing the monitor.    I hope you get some answers soon.
Blank
Avatar_f_tn
Thank you! I called my EP to see if they have received the information. Haven't heard back still. The 3 episodes I had were mild presyncopes and not the really bad Presyncopes/Syncope I get sometimes.....really hope something was captured when I pressed the record button during these.
Blank
Avatar_f_tn
Did you ever hear back from the doctor?
Blank
4100843_tn?1349813235
Hello,

Please look into Postural Orthostatic Tachycardia Syndrome (POTS). It is a very unheard of nervous system disorder that prevents the body from being able to properly adjust to the pull of gravity. This can cause: rapid heart rate upon standing, high or low blood pressure, fainting, dizziness, palpitations, fatigue, digestion problems, etc. The symptoms are endless and vary from person to person and day to day. I was diagnosed last year after having gone six years trying to figure out what was wrong with me.

For more information, I recommend visiting:
http://dinet.org/pots_an_overview.htm
http://www.dysautonomiainternational.org/

Also, feel free to message me with any questions.

Thanks, and best regards,

Brandi
Blank
Avatar_f_tn
I finally got a call from my EP's office today. The assistant said that he wants me continue taking Bystolic. When I asked her if the EP saw anything on the monitor results as to what happened during the presyncopes, she said the EP didn't say anything about it and that I should continue taking Bystolic? She also didn't say whether I should continue wearing the monitor or not. So, I guess I'm going to continue wearing it for 3 more weeks?
I just don't know what to make of it and still have no answers as to what happened during the presyncopes :(
Blank
Avatar_f_tn
How frustrating!

Can you call back and ask more specific questions?  Eg. tell the assistant/nurse "I would like some guidance on whether I  have to continue wearing the Holter monitor since I recently captured 2 syncope events".  This would be a question that only your doctor can answer so when you get an answer you will know he has reviewed the arrhythmia(s).  When the nurse calls you back with the answer, you can follow-up with questions such as "can my appointment be moved forward to discuss the results of the monitor"   "if" there is enough information to make a diagnosis (those 30 day monitors are a pain)


Blank
967168_tn?1343732745
Have you seen a doctor who specializes in ANS issues? I've found so many doctors do not understand Dysautonomia even though it's a pretty common reason for different problems and often goes misdiagnosed.

I believe last year there were something like 500,000 cases in the US alone according to the NDRF (National Dysautonmia Research Foundation) but Orthostatic Intolerance disorders are the least understood of the bunch.  http://ndrf.org/orthostat.htm

Orthostatic Intolerance disorders (http://www.ninds.nih.gov/disorders/postural_tachycardia_syndrome/postural_tachycardia_syndrome.htm) can include Postural Tachycardia Syndrome (POTS); Mitral Valve Prolapse  and Idiopathic Hypovolemia
and there are quite a few other ANS disorders under the Dysautonomia umbrella  

http://www.medhelp.org/health_pages/Neurological-Disorders/Autonomic-Dysfunction-FAQ/show/181?cid=196
3. What are some examples of specific dysautonomias? •Inappropriate Sinus Tachycardia with Dysautonnomia (IST)

In that thread, there are doctors who understand and treat ANS patients and can help coordinate care with your local doctor.

Blank
Avatar_f_tn
Hi Spade, Mom2four, madamebrianne and others who gave me a lot of good info and support here, I just wanted to update everyone that I have been diagnosed with P.O.T.S.
I had sinus rhythm with Tachycardia when I recorded the episodes on my event monitor... I tachy very high and my BP falls and that causes my presyncopes. I do not have NCS  but have P.O.T.S.
Even though it's a chronic illness with no cure, I am actually very relieved to finally understand what was going on with me all these years. I hope to find some relief with Medicines and life style changes.
Thank you everyone.. I do really appreciate it :)
Blank
967168_tn?1343732745
ahhh that explains alot and the link I gave you will help with some info on ans disorders as well as the forum that those of us with Dysautonomia (autonomic dysfunction)

good luck with finding the right combonation of lifestyle/medical interventions that may help you; please feel free to ask any questions there or here also for help with things...
Blank
Avatar_f_tn
I have IST and also pre syncope. Diagnosed by a cardiologist in 2013.. Its an old thread so I guess it is possible, but no one actually said to me clearly if the 2 are related. I don't think doctors know IST well, why and what it causes. Ive always had it but fainting started in my mid twenties
Blank
Avatar_f_tn
Sorry I meant it is an old post.
So I guess it is possible... :) typing fast...
I have the pre fainting spells and sometimes come very close to fainting like I cant walk and a few times collapsed to the floor and even though I had trouble seeing and thinking I still knew where I was.. I also feel nauseous. I don't know if the syncope and IST are related though
Blank
Avatar_f_tn
Sorry continuation of the previous post. I wonder how you are feeling now? I feel quite good on Ivabradine but I am not taking it at the moment. I take metoprolol. This med (met) does not control it that well. Ivabradine does not either when I take both it kind of helps better.. but then I also get periods of slow heart rate and it was hard to adjust so I just took ivabradine alone but for another reason not related to heart I am not taking it now. I think it also is not available in the USA. It is expensive here too because it is only approved to be subsidised for people with heart failure.
Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
8 hrs ago
6579347_tn?1388505968
Blank
mele48 That burden you're carrying... Comment
Aug 21
Avatar_m_tn
Blank
Supplement Change
Aug 21 by fred256
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA